Drought, Jefferson
- When
- September 9, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
02, Severe Drought (D2) conditions developed in much of Southern Illinois during September. Northwestern portions of Southern Illinois, from Murphysboro to Mount Vernon, entered Severe Drought early September.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Following a very dry August, during which most of Southern Illinois receiving an inch of rain or less, including the driest August on record at Carbondale with 0.02, Severe Drought (D2) conditions developed in much of Southern Illinois during September. Northwestern portions of Southern Illinois, from Murphysboro to Mount Vernon, entered Severe Drought early September. Mid-month, Severe Drought expanded across the rest of Southern Illinois, except for Edwards and Wabash Counties. Heavy rainfall from the 20th-24th resulted in significant improvement in drought conditions with Severe Drought only continuing into October for the Murphysboro to Fairfield corridor which received near normal September rainfall, whereas Saline County had multiple sites record over 5 inches of rain in September. Agricultural impacts from the drought occurred heading into harvest season. Burn bans were briefly instituted in some areas as a result of the drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 9, 5:26 AM CST, 1 hour 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 626 AM CDT Tue Sep 9 2025 .KEY MESSAGES... - Much warmer conditions are expected as the week wears on, with 90s making a return by Thursday, and mid 90s potential over the weekend. - A week of dry weather in store will heighten fire danger as relative humidity values plummet into the 20s and 30s percentile daily. && .UPDATE... Issued at 625 AM CDT Tue Sep 9 2025 Updated the aviation discussion for the 12Z TAF issuance. && .DISCUSSION... Issued at 259 AM CDT Tue Sep 9 2025 One last well below normal low temperature morning is forecast today as a very large area of high pressure remains over the Ohio River Valley. Dry air and low soil moistures with developing drought will yield commonplace lows in the 40s, though holding slightly warmer than yesterday morning. A couple models (NAM and HRRR) show a small disturbance drifting into the area bringing a smattering of light showers this evening in or near SEMO, but the lowest km is dry enough that this should, at the most, just be virga. This week features a steady warming trend as troughing slowly gets displaced northeastward as ridging builds in the Plains. An omega pattern looks cleanest Thursday, but models differ on cutoff low development off the east coast and don't hold an omega pattern for long even as ridging remains. Temperatures rise to near normal today/tonight, then continue to well above normal for the remainder of the week and weekend with highs in the low 90s late week and into the mid 90s for some spots over the weekend. Return flow lifts dew points to the lower half of the 60s, but dry conditions keep diurnal spreads around 30-35 degrees. There is minimal support for precipitation producing a few slight chance PoP areas early next week; otherwise dry conditions are expected. Late week/weekend RHs drop low enough during the afternoon to be noteworthy from a fire weather perspective, but winds are forecast to be light through the forecast. Continuing dry conditions will not do any favors for our developing drought. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 625 AM CDT Tue Sep 9 2025 Predominantly VFR conditions are expected to continue through the TAF period. Calm winds during early morning hours only increase to around 5 kts out of the SE/SSE today. SCT high cloud coverage will have slow lowering late. There's some potential for patchy ground fog at climatologically favored sites like KCGI early Wednesday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL DISCUSSION...ATL AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 310 AM CDT Tue Sep 9 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-100815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 310 AM CDT Tue Sep 9 2025 /410 AM EDT Tue Sep 9 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ATL
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291561, 1291562, 1291563, 1291564, 1291565, 1291566, 1291567, 1291569, 1291570, 1291571, 1291572, 1291573, 1291574, 1291575, 1291576, 1291577, 1291578.